Alert archive / Washington / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Spokane, WA

August 6, 2004Spokane County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 6, 2004, 11:34 PM PDT for Spokane County, Washington. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 11:34 PM PDT (06:34 UTC)
Expired
Aug 7, 2004, 12:00 AM PDT
In force
26 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Spokane County, WA

The radar

The Spokane radar (KOTX), 31 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 6.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2004-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2004-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 070634
SVROTX
WAC063-070700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1134 PM PDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SPOKANE COUNTY IN EASTERN WASHINGTON
  THIS INCLUDES THE CITY OF SPOKANE

* UNTIL MIDNIGHT PDT

* AT 1128 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MEAD TO 23 MILES SOUTH OF DISHMAN...OR ALONG A LINE
  EXTENDING FROM 8 MILES NORTHEAST OF SPOKANE TO 20 MILES SOUTHEAST
  OF CHENEY...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
    MILLWOOD... DISHMAN AND MEAD BY 1135 PM PDT
    GREEN ACRES BY 1140 PM PDT
    OTIS ORCHARDS AND LIBERTY LAKE BY 1145 PM PDT

LAT...LON 4778 11706 4776 11704 4766 11706 4765 11704
      4738 11704 4730 11752 4775 11765 4777 11762
      4784 11706

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:30 PM PDT, 9 hours 4 minutes earlier.

Area forecast discussion, Aug 6, 2:30 PM PDT, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT FRI AUG 6 2004

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL BRING
SHOWERS...THUNDERSTORMS...COOL AIR AND WINDY CONDITIONS TO THE INLAND
NORTHWEST THIS EVENING. TEMPERATURES WILL REMAIN BELOW NORMAL
BEHIND THIS SYSTEM THROUGH SUNDAY MORNING. A WARMING AND DRYING TREND
IS EXPECTED TO BEGIN ON SUNDAY AND LAST THROUGH NEXT WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH MONDAY...THE MINOR WAVE WHICH MOVED INTO THE
FORECAST AREA FROM OREGON CURRENTLY EXTENDS SOUTH-EASTWARD FROM NEAR
COLVILLE THROUGH SOUTHWEST SHOSHONE COUNTY. SCATTERED RAIN SHOWERS
CONTINUE TO DEVELOP OUT AHEAD OF IT OVER NORTHEASTERN WASHINGTON
AND THE NORTHERN IDAHO PANHANDLE...WITH A CLUSTER OF THUNDERSTORMS
OVER SHOSHONE COUNTY MOVING INTO WESTERN MONTANA. ABUNDANT CLOUD
COVER AND SHOWER ACTIVITY HAVE KEPT TEMPERATURES OVER EASTERN
WASHINGTON DOWN IN THE UPPER 50S AND LOW 60S BUT A SLIGHT BREAK
BETWEEN WAVES SHOULD ALLOW TEMPERATURES TO AT LEAST RISE INTO THE
UPPER 60S AND LOW 70S. NEXT WAVE SPINNING OUT OF THE LOW OVER
NORTHWEST WASHINGTON TRIGGERING SHOWERS ON A LINE FROM JUST EAST OF
WENATCHEE SOUTHWARD TO HANFORD. WAVE WILL CONTINUE TO SPREAD SHOWERS
EASTWARD OVER THE BASIN AND INTO THE SPOKANE/CDA AREA THIS
AFTERNOON. UPSTREAM AN 80 KNOT JET MAX IS PROJECTED TO PROPEL THE
UPPER LEVEL LOW ACROSS THE CASCADES THIS EVENING AND THROUGH THE
IDAHO PANHANDLE TONIGHT. PRECIPITABLE WATER VALUES ACROSS THE THE
FORECAST REGION ARE NEARLY AN INCH OR MORE SO ATMOSPHERE IS QUITE
MOIST. LOW WILL PROVIDE LARGE SCALE LIFT FOR ASCENT...WITH ADDED
UPWARD BOOST FROM LEFT FRONT QUAD OF JET MAX. HOWEVER...DEEP LAYER
INSTABILITY LACKING...SO EXPECT MORE SHOWER ACTIVITY VS
THUNDERSTORMS. FORCING ALOFT THOUGH STRONG ENOUGH TO PRODUCE SOME
SPOTTY...EMBEDDED THUNDERSTORM ACTIVITY. ASIDE FROM THE WET...SHOWERY
FORECAST THIS EVENING...WINDS WILL ALSO PICK UP FROM THE SOUTHWEST
INTO THE BREEZY TO LOCALIZED WINDY RANGE AS STRONGER WINDS ALOFT MIX
DOWN TO THE SURFACE. WINDS WILL ABATE SATURDAY MORNING AS THE LOW
MOVES EASTWARD OVER WESTERN MONTANA...SKIES WILL REMAIN MOSTLY
CLEAR...EXCEPT FOR SOME FAIR WEATHER CU DEVELOPMENT DURING THE
AFTERNOON...AS AN UPPER LEVEL RIDGE BEGINS BUILDING IN ALOFT. CLEAR
SKIES SATURDAY NIGHT...WITH RESIDUAL MOISTURE WILL EXPECT PATCHY
VALLEY FOG TO DEVELOP UNDER THE NOCTURNAL RADIATIONAL INVERSIONS. FOG
WILL BURN SUNDAY MORNING UNDER FAIR SKIES AND TEMPERATURES WARMING
BACK INTO THE 80S.

MONDAY NIGHT THROUGH FRIDAY...UPPER LEVEL RIDGE WILL REMAIN FIRMLY
IN PLACE THROUGH THE EXTENDED PERIOD. THIS WILL CONTINUE THE WARM
AND DRY TREND BEGUN ON THE WEEKEND. NO MAJOR CHANGES TO THE FORECAST
PLANNED FOR TODAY DURING THIS PERIOD. /LERICOS

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        051 072 050 082 053 085/ 60 10 00 00 10 00
COEUR DALENE  053 072 046 081 049 084/ 70 10 00 00 10 00
PULLMAN        051 073 044 080 049 084/ 60 10 00 00 10 00
LEWISTON       060 081 055 088 057 092/ 50 10 00 00 10 00
COLVILLE       053 074 047 084 049 087/ 60 10 00 00 10 00
SANDPOINT      051 072 044 080 048 083/ 70 10 00 00 10 00
WALLACE        048 065 044 078 051 081/ 70 20 00 00 10 00
MOSES LAKE     055 081 050 087 054 090/ 30 10 00 00 10 00
WENATCHEE      056 080 056 087 059 090/ 20 10 00 00 10 00
OMAK           054 079 051 087 054 090/ 30 10 00 00 10 00
&&

.OTX...
ID...NONE.
WA...NONE.
Hazardous weather outlook, Aug 6, 5:54 AM PDT, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
554 AM PDT FRI AUG 6 2004

IDZ001-002-004-071330-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
554 AM PDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING IN
THE IDAHO PANHANDLE. SOME STORMS COULD BECOME SEVERE EARLY THIS
EVENING WITH STRONG GUSTY WINDS AND LARGE HAIL. THESE INITIAL
THUNDERSTORMS WILL EVOLVE INTO WIDESPREAD SHOWERS WITH SCATTERED
EMBEDDED THUNDERSTORMS DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.